Vermont, 2004

Winter Weather in Vermont, December 3, 2004

December 3, 2004 · NWS BTV · 6 events in 6 counties and zones

A weak low pressure system moved from the eastern Great Lakes Friday morning, December 3rd across New England late Friday and Friday night, December 3rd. Light snow fell across much of Vermont and northern New York.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak low pressure system moved from the eastern Great Lakes Friday morning, December 3rd across New England late Friday and Friday night, December 3rd. Light snow fell across much of Vermont and northern New York. In Vermont, the greatest accumulations of snow reported were as follows: Across Orange county between 3 and 6 inches fell followed by Essex county with around 4 inches of snow accumulation, while in Lamoille, Washington and Chittenden counties around 3 inches of snow fell. Numerous accidents were reported in Chittenden and Washington counties due to very slippery roads. In Washington county a tractor-trailer jack-knifed blocking traffic on I-89.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 3, 3:22 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Dec 3, 3:22 AM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
322 AM EST FRI DEC 3 2004

.SHORT TERM (TDY-SUN NGT)...
CLIPPER SYSTEM OVER THE GREAT LKS REGION SET TO IMPACT THE NORTH
COUNTRY TODAY AND INTO THE EVENING HRS. THE LOW WHICH IS CURRENTLY
MVG EAST THRU THE GREAT LKS WILL TAKE A SHIFT TOWARDS THE SE DURING
THE DAY...ALLOWING THE LOW TO MV OVER THE NEW ENGLAND REGION. ETA
AND GFS BOTH HAVE SAME HANDLE ON TRACK OF LOW...WHICH MDLS HAVE IT
TRANSFERRING ENERGY TO A SECONDARY LOW OFFSHORE. MOISTURE IS LIMITED
WITH THIS SYSTEM...AS STRONG RIDGE SITS OVER THE SOUTH PERMITTING NO
MOISTURE TO FEED INTO IT. EXPECTING LIGHT AMTS FOR SNOWFALL ACROSS
CWA...WITH HIGHER ELEVATIONS SEEING HIGHEST ACCUM. PRECIP WILL TAPER
OFF VERY QUICKLY BETWEEN 00Z-06Z TO SCATTERED -SW WITH SFC RIDGE
BUILDING IN BEHIND EXITING LOW. QPF AMTS FROM LATEST MDL RUNS
SUGGEST BETWEEN .1-.3...WHICH COULD TRANSLATE INTO 1 TO 4 OF
SNOWFALL. FLUFF FACTOR PROBABLE IN SOME AREAS. SOME MAY BE TO HIGH
BASED ON LACK OF MOISTURE INPUT. SOME LIFT OUT AHEAD OF LOW AS IT
TRAVERSES CWA COULD PROVIDE DYNAMICS TO SUPPORT SNOW
AMTS...ESPECIALLY IN HIGHER TERRAIN...BUT WILL OPT TO STAY CLOSE TO
THESE AMTS IN GRIDS...WHICH IS ALSO CURRENTLY IN ONGOING FORECAST.

TEMPS FOR TDY...ETA MUCH WARMER THAN GFS NUMBERS BY SEVERAL DEGREES.
WITH ABUNDANT CLD COVER AND SNOW EXPECTED...WILL GO WITH CLOSE TO
GFS NUMBERS VERSUS ETA.

SFC RIDGE OVER CWA FOR MUCH OF MORNING SATURDAY. NEXT LOW TO AFFECT
THE
NORTH COUNTRY TRACKING A BIT FARTHER NORTH IN MDLS THAN PREVIOUS
RUNS...NOW MVG EAST ACROSS CENTRAL QUEBEC. THIS STILL AFFECTS
NORTHERN CWA WITH HIGHEST POPS(ESPECIALLY NEAR THE CANADIAN
BORDER)...WITH AREAS RUT/WIND AND SOUTH SEEING LEAST AMTS...FROM
AFTERNOON ON. WILL ADJUST POPS. PRECIP LINGERS THRU THE MORNING
HOURS ON SUNDAY...TAPERING OFF FROM WEST TO EAST...HIGHER ELEVATIONS
SEEING WRAP-AROUND. REST OF SUNDAY LOOKS GOOD AS HIGH PRESSURE
BUILDS OVER REGION.
&&

.LONG TERM (MON-THUR)...
NEXT SYSTEM TO AFFECT REGION WILL BE ON MONDAY AS BROAD AREA OF LOW
PRESSURE WORKS ENE FROM THE CENTRAL PLAINS INTO THE GREAT LKS
REGION. THIS SCENARIO WILL KEEP THE CWA IN THE WARM SECTOR GIVING
RAIN TO THE ENTIRE AREA. ALSO BEING WARM SECTOR...TEMPS WELL ABOVE
NORMAL WITH SOUTHERLY FLOW OVER AREA. LATEST RUN OF GFS HAS LARGE
SLUG OF RAIN MVG UP ALONG CD FRNT ON TUESDAY OVER CWA. DIFFERENT
FROM PREVIOUS RUN SO WILL NOT CHANGE FOR NOW. WILL ADJUST POPS TO
ACCOMODATE SLOW DOWN OF FRNTAL PRECIP INTO AREA...BUT WILL WAIT FOR
LATER RUNS TO ADJUST ANY POPS FOR TUESDAY. REST OF EXTENDED LOOKS
GOOD ATTM AND WILL NOT CHANGE.
&&

.AVIATION...
A LOW PRESSURE AREA MOVING EAST FROM SOUTHERN ONTARIO EARLY THIS
MORNING
WILL MOVE EAST ACROSS NORTHERN NEW YORK AND VERMONT TODAY AND WILL
BE CENTERED OVER THE CHAMPLAIN VALLEY BY 18Z TODAY. SNOW WILL DEVELOP
ACROSS THE REGION THIS MORNING WITH WIDESPREAD IFR CONDITIONS
DEVELOPING THROUGHOUT THE REGION BY 12Z...WITH AREAS OF LIFR VSBYS
AND CIGS. HIGHER TERRAIN WILL BE OBSCURED IN CLOUDS AND
PRECIPITATION. CONDITIONS WILL IMPROVE TO MVFR CIGS AND VSBYS BETWEEN
21Z-23Z...WITH HIGHER TERRAIN REMAINING OBSCURED IN CLOUDS.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT/LONG TERM...JN
AVIATION.....WGH
Hazardous weather outlook, Dec 3, 5:55 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
555 AM EST FRI DEC 3 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-041053-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
555 AM EST FRI DEC 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS
WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

A LOW PRESSURE AREA OVER SOUTHERN ONTARIO EARLY TODAY WILL MOVE EAST
TODAY AND BE OVER THE CHAMPLAIN VALLEY BY EARLY AFTERNOON...AND THEN
OFF THE NEW ENGLAND COAST EARLY TONIGHT. THIS LOW PRESSURE AREA WILL
PRODUCE 1 TO 3 INCHES OF SNOW ACROSS THE REGION TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN BURLINGTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Eastern Chittenden

When
December 3, 6:00 AM EST to 8:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Weather, Essex

When
December 3, 6:00 AM EST to 8:00 PM EST
Where
Essex forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Weather, Lamoille

When
December 3, 6:00 AM EST to 8:00 PM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
December 3, 6:00 AM EST to 8:00 PM EST
Where
Orange forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
December 3, 6:00 AM EST to 8:00 PM EST
Where
Washington forecast zone
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Winter Weather, Western Chittenden

When
December 3, 6:00 AM EST to 8:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429146, 5429147, 5429148, 5429149, 5429150, 5429151.